Lithium is a medication used to treat bipolar disorder (manic-depressive illness). While it is quite effective, use of lithium creates some risks, especially related to dehydration.
Possible Harmful Interaction
The use of lithium as a therapy requires careful attention to lithium levels in the blood. If there's too little lithium, the treatment won't work; if lithium levels get too high, toxicity may result.
One cause of excessively high lithium levels is dehydration. When the amount of water in the blood decreases, lithium levels proportionally rise, just as the Great Salt Lake becomes saltier as its water evaporates. For this reason, individuals taking lithium are warned that they must make sure to drink sufficient liquids when they are exposed to heat. Diuretic drugs ("water pills") can also cause problems, by causing the body to excrete water.
A recent case report suggests that herbal diuretics can also lead to increased lithium levels.1 Certain herbs are thought to act as diuretics, including buchu, celery seed, cleavers, corn silk, couchgrass, dandelion, goldenrod, gravel root, horsetail, juniper, parsley, rosemary and wild carrot.
This report noted the case of a 26-year-old woman who had been taking a constant dose of lithium for 5 months without any problems. When she suddenly developed drowsiness, tremor, unsteadiness in walking, and rapid involuntary movements of the eyes, doctors conducted a laboratory examination and found that her lithium level had skyrocketed. It turned out that a few weeks before this episode she had started taking an herbal weight-loss formula that included numerous herbal diuretics.
Manufacturers frequently add herbal diuretics to weight-loss formulas in order to cause short-term loss of water weight. This has no value for long-term weight loss, but it does cause some immediate sense of success. However, in this case, the herbal diuretics also caused lithium levels to rise.
The bottom line : If you are taking lithium, avoid herbal diuretics.
References[ + ]
1. Pyevich D, Bogenschutz MP. Herbal diuretics and lithium toxicity [letter]. Am J Psychiatry. 2001;158:1329.
2. Tatro D, ed. Drug Interaction Facts. St. Louis, Mo: Facts and Comparisons; 1999.
3. Allan SJ, Kavanagh GM, Herd RM, et al. The effect of inositol supplements on the psoriasis of patients taking lithium: a randomized, placebo-controlled trial. Br J Dermatol. 2004;150:966-9.
Last reviewed December 2015 by EBSCO CAM Review Board
Last Updated: 12/15/2015
EBSCO Information Services is fully accredited by URAC. URAC is an independent, nonprofit health care accrediting organization dedicated to promoting health care quality through accreditation, certification and commendation.
This content is reviewed regularly and is updated when new and relevant evidence is made available. This information is neither intended nor implied to be a substitute for professional medical advice. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with questions regarding a medical condition.
To send comments or feedback to our Editorial Team regarding the content please email us at firstname.lastname@example.org. Our Health Library Support team will respond to your email request within 2 business days.